MAUDE Adverse Event Report: MED-EL ELEKTROMEDIZINISCHE GERAETE GMBH SONATA; COCHLEAR IMPLANT

MED-EL ELEKTROMEDIZINISCHE GERAETE GMBH SONATA; COCHLEAR IMPLANT
Model Number MI1260 SONATA 2
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Head Injury (1879)
Date of Event 12/16/2024
Type of Reportable Event Serious Injury
Event or Problem Description
The recipient suffered a hit and a head injury that exposed the implant housing.A repositioning surgery has been performed on (b)(6) 2024.The recipient was seen for a follow-up.Imaging has been performed showing several channels being extra-cochlear.Reportedly, no imaging has been done prior to the intervention on (b)(6) 2024.Another revision surgery was performed on (b)(6) 2025 to re-insert the electrode.The implant was removed, the area was cleaned and the implant was reinserted by means of a posterior tympanotomy (previously it had been done through an endomeatal approach).The recipient was seen for a follow-up on (b)(6) 2025 where he showed good performance with the device.However, in (b)(6) 2025 the device extruded again and revision surgery is scheduled for (b)(6) 2025.
 
Additional Manufacturer Narrative
The device has not been explanted.If it should be explanted, it should be returned to the manufacturer for evaluation.When available, a device failure analysis will be submitted as a follow up report.
 
Additional Manufacturer Narrative
Additional information: according to the information received from the field the recipient suffered from an impact to the head causing an extrusion of the device through the skin.A revision surgery was performed.Post-operative imaging showed that the electrode was likely pulled out of cochlea during the revision surgery.Another revision surgery to re-insert the electrode was performed successfully.However, during this second revision surgery the surgeon removed the implant, cleaned the implant area and re-inserted it, which constitutes an abnormal use.Further, 1 channel was affected afterwards likely due to a damage to the active electrode during the revision surgery.Reportedly in (b)(6) 2025 the device extruded again and another revision surgery was performed.The device remains implanted and in use.
 
Event or Problem Description
The recipient suffered a hit and a head injury that exposed the implant housing.A repositioning surgery has been performed on (b)(6) 2024.The recipient was seen for a follow-up.Imaging has been performed showing several channels being extra-cochlear.Another revision surgery was performed on (b)(6) 2025 to re-insert the electrode.The implant was removed, the area was cleaned and the implant was reinserted by means of a posterior tympanotomy (previously it had been done through an endomeatal approach).The recipient was seen for a follow-up on (b)(6) 2025 where he showed good performance with the device.However, in (b)(6) 2025 the implant housing extruded again.A further revision surgery was performed on (b)(6) 2025.
 
Additional Manufacturer Narrative
Conclusion: according to the information received from the field the recipient suffered from an impact to the head causing an extrusion of the device through the skin.A revision surgery was performed.Post-operative imaging showed that the electrode was likely pulled out of cochlea during the revision surgery.Another revision surgery to re-insert the electrode was performed successfully.However, during this second revision surgery the surgeon removed the implant, cleaned the implant area and re-inserted it, which constitutes an abnormal use.Further, 1 channel was affected afterwards likely due to a damage to the active electrode.Reportedly the device extruded again and was therefore explanted.Device investigation revealed damage to the active electrode likely caused by device minute mobility.In addition the magnet force was found slightly out of specification, however no information on a possible magnet resonance imaging or similar has been received.Apart from that the magnet works within specification.Other mechanical damages found are attributable to the removal surgery.This is a final report.
 
Event or Problem Description
The recipient suffered a hit and a head injury that exposed the implant housing.A repositioning surgery has been performed on (b)(6) 2024.The recipient was seen for a follow-up.Imaging has been performed showing several channels being extra-cochlear.Another revision surgery was performed on (b)(6) 2025, to re-insert the electrode.The implant was removed, the area was cleaned and the implant was reinserted by means of a posterior tympanotomy (previously it had been done through an endomeatal approach).The recipient was seen for a follow-up on (b)(6) 2025, where he showed good performance with the device.However, in (b)(6) 2025 the implant housing extruded again.The skin has again opened behind the ear, as reported in (b)(6) 2025.The device was explanted.

Brand Name
SONATA
Common Device Name
COCHLEAR IMPLANT
Manufacturer (Section D)
MED-EL ELEKTROMEDIZINISCHE GERAETE GMBH
innsbruck
AU 
Manufacturer Contact
laura simonotti
fuerstenweg 77a
innsbruck 6020
AU   6020
57788
MDR Report Key21992599
Report Number9710014-2025-00422
Device Sequence Number8312795
Product Code MCM
UDI-Device Identifier09008737385439
UDI-Public(01)09008737385439
Combination Product (Y/N)N
Initial Reporter CountryAR
PMA/510(K) Number
P000025
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2025
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/03/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date06/09/2025
Device Model NumberMI1260 SONATA 2
Was Device Available for Evaluation? Device Returned to Manufacturer
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/05/2025
Supplement Date Received by Manufacturer05/05/2025
05/05/2025
Initial Report FDA Received Date05/09/2025
Supplement Report FDA Received Date05/14/2025
04/03/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/09/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
Yes
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age27 YR
Patient SexMale